Persistent subcutaneous nodules and
Aluminium sensitization: Literature review
and Case series report
Guillermo Sánchez-Rodríguez1*, Esther Serra-Baldrich1, Victoria Amat-Samaranch1, Asunción Vicente Villa2, Lluis Puig1 and Esther Roé1
1Hospital de la Santa Creu i Sant Pau, Barcelona, Spain
2Hospital de Sant Joan de Deu, Barcelona, Spain
Submission: March 31, 2022; Published: May 24, 2022
*Corresponding author:Guillermo J Sánchez Rodríguez, Hospital de la Santa Creu i Sant Pau, Dermatology Department, Barcelona, Spain
How to cite this article:Guillermo S-R, Esther S-B, Victoria A-S, Asunción V V, Lluis P. Persistent subcutaneous nodules and Aluminium sensitization:
Literature review and Case series report. Acad J Ped Neonatol 2022; 11(4): 555874. 10.19080/AJPN.2022.11.555874
The development of persistent subcutaneous nodules at vaccination or hyposensitization injection site is a rare and under-reported event. These lesions have been attributed to the aluminium salts used as adjuvants. Patch testing on patients with the aforementioned clinical manifestations have yielded high sensitization rates to aluminium. It is believed this delayed hypersensitivity is the apparent cause of these reactive lesions in the dermis and subcutaneous tissue. In addition, aluminium hypersensitivity may cause contact dermatitis and gingivitis since it can be found in toothpaste and deodorants. We describe a series of 4 patients who developed SN at the injection site of vaccines and/or hyposensitization therapy, who underwent ultrasonography and patch testing for diagnostic confirmation. Patient management usually consists of potent topical steroids, antihistaminics, emollients and aluminium-containing products avoidance.
The development of persistent subcutaneous nodules (SN) at vaccination or hyposensitization injection site is a rare and under-reported event [1-3]. The first series of cases of SN at injection site were published in the sixties and, three decades later, a hypothesis attributed these lesions to the aluminium salts used as adjuvants [2,4]. The evidence is scarce; thus, the incidence greatly varies among series, but a prevalence of SN at injection site of 0,5-6% has been reported . Aluminium salts have been used as adjuvants for more than 80 years, as they enhance the immune response against the antigen/allergen involved [3,5-7].
Patch testing on patients with the aforementioned clinical manifestations have yielded high sensitization rates to aluminium. These increased rates point towards delayed hypersensitivity as the apparent cause of these reactive lesions in the dermis and subcutaneous tissue. In addition, aluminium hypersensitivity may cause contact dermatitis and gingivitis since it can be found in toothpaste and deodorant [1-9].
We describe a series of 4 patients who developed SN at the injection site accompanied by itching, hypertrichosis and hyperpigmentation, whose features are summarized in (Table 1).
Non-invasive supplementary tests, such as cutaneous ultrasonography and patch testing, were employed to investigate the subcutaneous lesions and confirm the diagnostic .
Patient 1 was a one-year-old girl who developed a fistulized itchy nodule with serohematic exudating on the left thigh 3 months after been vaccinated against Neisseria meningitidis B with a vaccine (Bexsero®) containing aluminium hydroxide. The ultrasonography showed a fusiform hypoechoic lesion of heterogenic content in dermis and subcutaneous tissue with weak peripheral doppler sign. Patch testing could not be performed on this patient.
Patient 2 was a twelve-year-old boy who developed three itchy
SN on the lower limbs with hyperpigmentation and hypertrichosis,
2 years after starting hyposensitization therapy against mites
with Depigoid®, which contains aluminium hydroxide. The
ultrasonography showed hypoechoic nodules of heterogenic
content and ill-defined limits in the subcutaneous tissue, with absent doppler sign. Patch testing was positive (+++) at 96h for
aluminium chloride hexahydrate petrolatum 2%.
Patient 3 was a two-year-old girl who developed two itchy
SN on the right thigh and the left arm with hyperpigmentation.
She consulted 4 months after receiving her latest vaccine. At that point she had received: Bexsero® (Neisseria meningitidis B) with
aluminium hydroxide, Vaxelis® (diphtheria, tetanus, whooping
cough, hepatitis B, poliomyelitis, and Haemophilus-B) with
aluminium phosphate and aluminium hydroxide, NeisVac-C®
(Neisseria meningitidis C) with aluminium hydroxide, and
Prevenar 13® (Streptococcus pneumoniae) with aluminium
phosphate. The ultrasonography showed hypoechoic nodules
of heterogenic content and ill-defined limits in the dermis and
subcutaneous tissue, with absent doppler sign. Patch testing
was positive (+++) at 96h for aluminium chloride hexahydrate
Patient 4 was a sixteen-year-old girl who developed multiple
slightly hyperpigmented, itchy SN on the upper limbs. She consulted
1 year after receiving her latest injection. At that point she had
received: AVANZ® (hyposensitization therapy against mites)
with aluminium hydroxide, Vaqta® (Hepatitis A) with aluminium
hydroxide, Gardasil 9® (human papilloma virus) with amorphous
aluminium hydrophosphate sulphate, and NeisVac-C® (Neisseria
meningitidis C) with aluminium hydroxide. The ultrasonography
showed hypoechoic nodules of heterogenic content and ill-defined
limits in the subcutaneous tissue with weak peripheral doppler
sign. Patch testing was positive (++) at 96h for aluminium chloride
hexahydrate petrolatum 2%.
The four patients in our series presented positive results (96h:
++/+++) after patch testing for aluminium chloride hexahydrate
2% petrolatum. All of them showed superimposable findings
when the ultrasonography was performed: hypoechoic nodules in
the dermis and/or subcutaneous tissue with non-existent or weak
Besides the SN, our patients presented with itching,
hypertrichosis, and hyperpigmentation. The latter are the most
commonly reported signs and symptoms in literature, among
others less frequent [1,2,4,5,8,9], as they were in our series.
Our patients underwent treatment with emollients and
mild topical steroids resulting in clinical improvement. We also
recommended avoiding aluminium containing hyposensitization
therapies, non-essential vaccines, and topical products
Aluminium containing vaccines and hyposensitization
therapies are an important source of sensitization to theses salts.
This delayed hypersensitivity may be causing the SN and the signs
and symptoms on the skin and producing contact dermatitis and
gingivitis when aluminium containing products are applied [1-9].
Previous reports have described a clinical latency between
two to thirteen months7. These findings were consistent with ours,
except for Patient 2, who referred a 2-year gap between the last injection and the clinical debut.
Non-invasive techniques seem to be sufficient to archive the
diagnosis without requiring scaring procedures like biopsies,
especially among paediatric population . Nonetheless,
different histological patterns have been described in literature:
panniculitis, pseudo-lymphomatous, granuloma annulare-like.
The common feature amongst them is the presence of histocytes
with a granular cytoplasm [5,9].
From our cohort, Patient 4 was initially clinically diagnosed
with panniculitis and a deep punch biopsy was performed, whose
histological pattern was also reported as panniculitis. Many
screenings for primary aetiologies were performed (blood tests,
autoimmunity, QuantiFERON-TB®…) that yielded normal results.
This is an example of how aluminium hypersensitivity is not
always an obvious diagnosis at first and why it must be reported in
order to be a well know condition so it can be suspected in theses
A lower incidence of SN has been reported when intramuscular
injections where performed, compared to subcutaneous ones.
Aluminium avoidance and intramuscular therapies should
be recommended, but they are not always available. Thus,
subcutaneous nodules and/or aluminium sensitization should
not be a reason to contraindicate routine vaccination [1,2,4,5,8,9].
Many authors have reported similar management when prompted
with cases like ours: topical steroid creams, emollients and
aluminium avoidance [1-9].